Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Cheyenne, WY

June 15, 2005Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 15, 2005, 10:06 PM MDT for Dawes County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 10:06 PM MDT (04:06 UTC)
Expired
Jun 15, 2005, 10:40 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 160407
SVRCYS
NEC045-160430-
/O.NEW.KCYS.SV.W.0046.050616T0406Z-050616T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 PM MDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF CHADRON

* UNTIL 1030 PM MDT

* AT 1004 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
  PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED OVER CHADRON
  ...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEVIEW GOLF CLUB AND CHADRON BY 1015 PM MDT
  8 MILES SOUTH OF ISINGLASS BUTTES BY 1025 PM MDT
  DEVILS BACKBONE BY 1030 PM MDT

LAT...LON 4298 10314 4273 10314 4272 10280 4298 10280

$$

JLH
3 follow-up statements
000 
WWUS55 KCYS 160418
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 PM MDT WED JUN 15 2005

NEC045-160430-
/O.CON.KCYS.SV.W.0046.000000T0000Z-050616T0430Z/
DAWES NE-
1017 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM MDT FOR
NORTHEASTERN DAWES COUNTY...

AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CHADRON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS BACKBONE BY 1025 PM MDT

LAT...LON 4298 10314 4273 10314 4272 10280 4298 10280

$$

JLH
000 
WWUS55 KCYS 160431
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MDT WED JUN 15 2005

NEC045-160440-
/O.EXP.KCYS.SV.W.0046.000000T0000Z-050616T0430Z/
DAWES NE-
1030 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY
EXPIRED AT 1030 PM MDT...

AT 1029 PM NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG 
THUNDERSTORM ABOUT 5 MILES EAST OF CHEYENNE.  HOWEVER...SINCE
1025 PM...THIS STORM HAD WEAKENED BELOW SEVERE LIMITS WHILE
STILL MOVING EAST AT 15 MPH.

LAT...LON 4298 10314 4273 10314 4272 10280 4298 10280

$$

JLH
000 
WWUS55 KCYS 160440 CCA
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MDT WED JUN 15 2005

NEC045-160445-
/O.EXP.KCYS.SV.W.0046.000000T0000Z-050616T0430Z/
DAWES NE-
1030 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY
EXPIRED AT 1030 PM MDT...

AT 1029 PM NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG 
THUNDERSTORM ABOUT 5 MILES EAST OF CHADRON.  HOWEVER...SINCE
1025 PM...THIS STORM HAD WEAKENED BELOW SEVERE LIMITS WHILE
STILL MOVING EAST AT 15 MPH.

LAT...LON 4298 10314 4273 10314 4272 10280 4298 10280

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:05 PM MDT, 8 hours 1 minute earlier.

Area forecast discussion, Jun 15, 2:05 PM MDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT WED JUN 15 2005

.SHORT TERM...UPPER RIDGE WILL REBUILD OVER THE CWA TONIGHT AS A
SHORT WAVE INDUCES AN MCS OVER CENTRAL NEBRASKA.  UPPER RIDGE WILL
REMAIN CENTERED OVER THE FORECAST AREA THURSDAY AND A SHORTWAVE WILL
MOVE INTO THE WESTERN PORTION OF THE CWA IN THE AFTERNOON.  LOW
LEVEL MOISTURE WILL BE LIMITED TONIGHT AND THURSDAY...BUT MID LEVEL
MOISTURE WILL REMAIN OVER THE AREA.  LIS WILL BE FROM -3 TO -5 IN
THE NEBRASKA PANHANDLE THIS EVENING...WITH CAPE VALUES OVER 1000
J/KG.  THETA E RIDGE AXIS WILL BE ALONG THE WY/NEB AT 00Z THIS
EVENING.  WILL MENTION A CHANCE OF THUNDERSTORMS THIS EVENING...WITH
SOME STORMS BECOMING SEVERE IN THE NEBRASKA PANHANDLE...ESPECIALLY
ACROSS THE SOUTHERN HALF.  BY MIDNIGHT...SHOWERS SHOULD LINGER
ACROSS THE EASTER PORTION OF THE NEBRASKA PANHANDLE...WHILE
CONDITIONS IMPROVE ACROSS THE REST OF THE AREA.  THURSDAY LOOKS LIKE
A REPEAT OF TODAY...AND LIS WILL BE FORM -4 TO -6 EAST OF THE
LARAMIE RANGE WITH CAPE VALUES OVER 2000 J/KG.  BELIEVE ANOTHER
ROUND OF SEVERE WEATHER WILL BE LIKELY EAST OF THE LARAMIE RANGE
THURSDAY AFTERNOON.  HIGH TEMPERATURES WILL BE FROM 5 TO 10 DEGREES
ABOVE NORMAL.  WITH THE SATURATING RAINS OF THE PAST COUPLE OF
WEEKS...WILL HAVE TO WATCH THE STRONGER THUNDERSTORMS FOR THE
POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE SOUTHEAST
PORTION OF THE CWA.

.LONG TERM...FOR THURSDAY NIGHT THROUGH SATURDAY...ANY SHOWER AND
THUNDERSTORM ACTIVITY WHICH DEVELOPS THURSDAY EVENING WILL DECAY
QUICKLY AND MOVE OUT OF THE AREA BY MIDNIGHT.  DEEP SOUTHWEST FLOW
CONTINUES WITH WEST COAST CUTOFF CONTINUING TO MIGRATE SOUTH ALONG
THE OREGON COAST.  KEPT LOW POPS IN FOR FRIDAY AFTERNOON BUT MAINLY
OVER THE MTNS.  SATURDAY WILL BE DRY DUE TO MID LEVEL
WARMING/SUBSIDENCE WHICH PLACES CAP OVER LOWER ATMOSPHERE.  TEMPS
AROUND 5 TO 10 DEGREES ABOVE NORMAL FRIDAY AND SATURDAY.

FOR SUNDAY THROUGH WEDNESDAY...RIDGE AXIS ALOFT WILL EXTEND FROM THE
SOUTHERN HIGH PLAINS TO THE GREAT LAKES SUNDAY THROUGH TUESDAY.
DURING THE SAME TIME AN UPPER LEVEL TROUGH WILL BE ALONG THE WEST
COAST.  IN BETWEEN...THE CWA WILL BE IN SOUTHWEST WIND FLOW ALOFT.
ON TUESDAY AND WEDNESDAY A PORTION OF ENERGY FROM THE SOUTHERN PART
OF THE UPPER LEVEL TROUGH WILL LIFT AND FILL AS IT MOVES MAINLY TO
THE NORTH OF THE CWA.  THE MODELS ARE FAIRLY SIMILAR NOW...WITH ALL
MODELS TRENDING FURTHER WEST AND SLOWER WITH THE UPSTREAM UPPER
LEVEL TROUGH.  IN ADDITION ALL MODELS HAVE HIGHER HEIGHTS ALOFT OVER
THE CWA THROUGH THE MID PART OF NEXT WEEK.  RESULTING SURFACE
TEMPERATURES WILL BE ABOVE NORMAL FOR THIS PORTION OF THE FORECAST.
AS FAR AS THUNDERSTORM ACTIVITY GOES...MUCH OF IT WILL DEPEND ON THE
LOCATION OF THE SURFACE BOUNDARIES.  AT THIS TIME IT APPEARS THAT A
STATIONARY FRONT WILL BE OVER CENTRAL OR NORTHERN WYOMING AND THEN
BACK INTO THE GREAT BASIN...ALMOST PARALLELING THE FLOW ALOFT.  WAVES
DEVELOP ON THE FRONT AT TIMES FOR SUNDAY THROUGH WEDNESDAY.  A
SURFACE LOW PRESSURE TROUGH WILL EXTEND INTO WESTERN NEBRASKA...WITH
THE BOUNDARY LAYER MOIST AND UNSTABLE AHEAD OF THE FEATURE.  MODELS
FOR THE MOST PART KEEP THE BOUNDARY TO THE EAST OF THE CWA SO WILL
KEEP THE DRY FORECAST GOING FOR NOW FOR SUNDAY THROUGH WEDNESDAY.
SUNDAY AND MONDAY LOOK TO BETTER DAYS FOR ANY THUNDERSTORMS IN THE
EAST PART OF THE CWA. BUT EVEN IF THERE IS SOME ACTIVITY THE WARM
TEMPERATURES ALOFT SHOULD KEEP COVERAGE BELOW THAT OF CLIMATOLOGY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

KMD/DEMKO/WEILAND
Hazardous weather outlook, Jun 15, 9:45 AM MDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MDT WED JUN 15 2005

NEZ001>003-019>021-054-055-WYZ059-060-067>070-161130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
945 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD ONTO THE PLAINS OF SOUTHEAST WYOMING
THIS AFTERNOON AND MOVE EAST INTO THE WESTERN NEBRASKA PANHANDLE
BY EVENING. LOCALIZED HEAVY RAIN IS POSSIBLE WITH ANY STORMS THAT
DEVELOP. SOME OF THE STORMS MAY BECOME SEVERE WITH WIND GUSTS GREATER
THAN 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL REDEVELOP BOTH
THURSDAY AND FRIDAY. A FEW OF THE STORMS MAY BE STRONG AGAIN
THURSDAY AFTERNOON OR EVENING. MAINLY DRY WEATHER IS EXPECTED
SATURDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

WYZ061>066-161130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
945 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE LARAMIE RANGE BY
EARLY AFTERNOON...THEN MOVE OFF TO THE EAST BY LATE AFTERNOON.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT HEAVY
RAIN...LIGHTNING...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE MOUNTAINS OF
SOUTHEAST WYOMING EACH AFTERNOON FROM THURSDAY THROUGH SUNDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...HOWEVER STORMS
MAY PRODUCE LOCALIZED HEAVY RAIN...GUSTY WINDS...SMALL HAIL AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STARK/KMD

In the hours before

Local storm report, Jun 15, 4:09 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          3 N POTTER              41.26N 103.31W
06/15/2005  F0               CHEYENNE           NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED

&&

JCD
Local storm report, Jun 15, 5:51 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 S POTTER              41.13N 103.31W
06/15/2005  0.75 INCH        CHEYENNE           NE   PUBLIC

&&

JCD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:45 PM MDTSevere Thunderstorm WarningCYSMorrill37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.